Nebraska, 2003Flash Flood in Nebraska, May 19, 2003
May 19, 2003 · NWS GLD · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 18, 12:15 PM MST, 11 hours 45 minutes earlier.
Area forecast discussion, May 18, 12:15 PM MST, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT SUN MAY 18 2003
TONIGHT...WIDESPREAD RAINFALL EVENT EXPECTED DUE TO PRESENCE OF
MOIST/UNSTABLE AIRMASS AND STRONG COLD FRONTAL FORCING/LIFT LATE.
IMPRESSIVE LOW/MID LEVEL THETA-E RIDGE AXIS ORIENTED NORTH-SOUTH
EXISTS ACROSS WESTERN KS WITH ADEQUATE WIND SHEAR/INSTABILITY.
EXPECT INITIAL THUNDERSTORM DEVLOPMENT ACROSS EASTERN CO PLAINS IN
LOW LEVEL CONVERGENCE AXIS. MORE WIDESPREAD THUNDERSTORMS EXPECTED
LATE THIS EVENING/AFTER MIDNIGHT AS THE STRONG COLD FRONT SWEEPS
QUICKLY SOUTHWARD ACROSS THE POTENTIAL INSTABILITY/THETA-E RIDGE
AXIS. BASED ON LOW LEVEL MOISTURE CONVERGENCE PROGNOSIS...MOST
NUMEROUS THUNDERSTORM COVERAGE/QUANTITATIVE PRECIPITATION WILL BE
ACROSS THE NORTHEAST ZONES. HAVE FOLLOWED ETA AS ITS FIELDS LOOK THE
CLOSEST TO EXPECTED SCENARIO. CANNOT RULE OUT SEVERE STORMS ANYWHERE
BASED ON ADEQUATE INSTABILITY/WIND SHEAR/LIFT...BUT NORTH/EAST ZONES
HAVE THE GREATEST POTENTIAL.
MON...STRONG PRESSURE GRADIENT/LOW LEVEL THERMAL GRADIENT AND DEEP
UNIDIRECTIONAL FLOW SUGGEST WIND ADVISORY CRITERIA WINDS (25-35 MPH
WITH GUSTS TO 45). WITH ALL THE ACTIVE WEATHER TONIGHT...WILL HOLD
OFF ON ISSUING A 2ND PERIOD WIND ADVISORY. SHOULD SEE
SHOWERS/THUNDERSTORMS ACROSS THE EASTERN ZONES END BY MIDDAY AS
LOW/MID LEVEL FORCING CEASES.
TUE...DESPITE ZONAL FLOW ALOFT...STRONG SURFACE HIGH ACROSS THE
PLAINS STATES/LOW LEVEL UPSLOPE FLOW WILL PRODUCE A COOL DAY WITH
850 MB TEMPERATURES FROM 6-13C. SHOWERS/THUNDERSTORMS WILL BE
CONFINED TO THE COLORADO FRONT RANGE...SO DRY HERE.
WED...NW FLOW ALOFT DEVELOPS WITH LOW LEVEL UPSLOPE CONTINUING.
SHOULD SEE THUNDERSTORMS DEVELOP IN THE AFTERNOON ACROSS THE
COLORADO I-25 CORRIDOR...THEN PROPAGATE SOUTHEASTWARD IN THE NW FLOW
ALOFT. THUS...BEST THUNDERSTORM POTENTIAL WILL BE ACROSS THE
SOUTHWEST ZONES DURING THE EVENING. WILL KEEP IT DRY FOR NOW THOUGH.
THU...UPSLOPE LOW LEVEL FLOW CONTINUES. HOWEVER...WITH FLOW ALOFT
VEERING TO MORE NORTH-NORTHWEST DIRECTION AND WEAKENING...EXPECT
STORMS THAT INITIATE ALONG THE COLORADO FRONT RANGE TO STAY WEST OF
OUR ZONES.
FRI/SAT/SUN...18/00Z GFS RUN SIMILAR TO 17/00Z RUN LEADING TO MORE
FORECAST CONFIDENCE. STRONG RIDGING ALOFT SHOULD PRECLUDE
THUNDERSTORMS. BASED ON GFS 850 MB TEMPERATURES AND STRENGTH OF
RIDGING ALOFT...GFS HIGHS LOOK TOO COLD.
.GLD...NONE.
SAR
Hazardous weather outlook, May 18, 5:44 PM MST, 6 hours 16 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT SUN MAY 18 2003
.DAY ONE...TONIGHT
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO THE
TRI-STATE AREA TONIGHT BETWEEN 8 PM AND 2 AM MDT (9 PM AND 3 AM
CDT). HAIL LARGER THAN ONE INCH IN DIAMETER AND WIND GUSTS TO 70
MPH ARE POSSIBLE AS THE STORMS MOVE THROUGH THE AREA. STORMS WILL
BE MORE NUMEROUS NORTH OF INTERSTATE 70.
AFTER THE STORMS MOVE THROUGH...THEY WILL BE FOLLOWED CLOSELY BY A
COLD FRONT PACKING NORTH TO NORTHWEST WINDS GUSTING TO 35 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STRONG COLD FRONT WILL PLUNGE SOUTH MONDAY ACCOMPANIED BY STRONG
NORTH WINDS. WIND GUSTS TO 40 MPH WILL BE POSSIBLE DURING THE
MORNING AND EARLY AFTERNOON HOURS MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVIATION MAY BE REQUIRED. ALTHOUGH IT WILL BE TOO DARK
FOR MOBILE SPOTTING ACTIVITIES...REPORTS OF HAIL IN EXCESS OF 1/2
INCH IN DIAMETER...WIND GUSTS OF 50 MPH OR MORE...AND WIND DAMAGE
WOULD BE APPRECIATED OVERNIGHT.
ENTWISTLE
In the hours before
Special weather statement, May 18, 8:39 PM MST, 3 hours 21 minutes before
COZ090>092-190400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM MDT SUN MAY 18 2003
...THE SEVERE THUNDERSTORM WATCH FOR FAR EASTERN COLORADO HAS BEEN
CANCELLED...
ALTHOUGH THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE REGION
OVERNIGHT...CONDITIONS ARE NO LONGER FAVORABLE FOR LARGE HAIL OR
DAMAGING WINDS.
ENTWISTLE
Flash Flood, Red Willow
- When
- May 19, 12:00 AM MST to 2:00 AM MST
- Where
- Red Willow County, 2 mi N of Mc Cook
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Two feet of standing water on county road 2 miles north of McCook.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in American Samoa, May 19, 20034 deaths · 6 injured · $51 million · 1 event
- Dust Devil in Maine, May 19, 20031 death · 1 event
- Hail and Lightning Strike in Oklahoma, May 19, 2003$10,000 · 2.5 in hail · 46 events
- Damaging Wind in Florida, May 19, 2003$40,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, May 19, 2003$35,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, May 19, 2003$25,000 · 1 event
- Flash Flood and Hail in Oklahoma, May 19, 2003$10,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Texas, May 19, 2003$5,000 · 1.75 in hail · 3 events
- Hail in Texas, May 19, 20031.75 in hail · 3 events
- Hail in Kansas, May 19, 20030.88 in hail · 2 events
- Hail in Florida, May 19, 20030.75 in hail · 2 events
- Hail in Kansas, May 19, 20031.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352289.